Cases & Commentaries
Discontinuities, Gaps, and Hand-Off Problems
Fatigue and Sleep Deprivation
Nonsurgical Procedural Complications
Psychological and Social Complications
Epidemiology of Errors and Adverse Events
Approach to Improving Safety
Quality Improvement Strategies
Legal and Policy Approaches
Error Reporting and Analysis
Human Factors Engineering
Specialization of Care
Culture of Safety
Education and Training
Allied Health Services
Health Care Providers
Health Care Executives and Administrators
Non-Health Care Professionals
Setting of Care
Submit a Case
Do you have a case that highlights medical errors that our editors should consider? All submissions are anonymous.
1 - 20
Don't Show Excerpt
Spotlight Cases Only
Sort by Date
Sort by Title
Sort by Author
Don't Use That Port: Insert a PICC
with commentary by Roy Ilan, MD, MSc
A woman was emergently admitted for surgery for acute appendicitis. Although the patient had a chest port for breast cancer chemotherapy, the surgeon demanded that a peripherally inserted central catheter (PICC) be placed. The patient developed blood clots from the PICC, and surgery was cancelled. Significant complications, including perforation, peritonitis, and prolonged hospitalization, arose from managing the appendicitis conservatively.
with commentary by B. Joseph Guglielmo, PharmD
On multiple oral medications and a depot injection (dispensed by a separate specialty pharmacy and administered at a clinic), a patient with schizophrenia was mistakenly given the depot injection kit by his local pharmacy and injected it himself.
Right Regimen, Wrong Cancer: Patient Catches Medical Error
with commentary by Joseph O. Jacobson, MD, MSc, and Saul N. Weingart, MD, PhD
A cancer patient expecting to be discharged from the hospital after his usual 3-day regimen was surprised to hear that he has 2 more days of chemotherapy. He asked to speak with the oncology team, who discovered that although the right medications were ordered, the wrong duration and dosage were selected on the order set.
Acute Care Admission of the Behavioral Health Patient
with commentary by Anthony P. Weiss, MD, MBA, and Jerrold F. Rosenbaum, MD
A young man with a history of Crohn disease and severe mental illness was admitted with acute pancreatitis. The medical team decided to discontinue olanzapine, an antipsychotic medication that can cause pancreatitis, without consulting the patient's psychiatrist. The outcome was fatal.
From Possible to Probable to Sure to Wrong—Premature Closure and Anchoring in a Complicated Case
with commentary by David E. Newman-Toker, MD, PhD
Admitted to the hospital with headache and word-finding difficulties, a man was given a preliminary diagnosis of vasculitis. Although serial imaging studies seemed to indicate progression of his brain lesions, these were not biopsied and discovered to be glioblastoma multiforme until 4 months later. The delay in diagnosis contributed to his rapid clinical decline.
Total Parenteral Nutrition, Multifarious Errors
with commentary by Joseph I. Boullata, PharmD, RPh, BCNSP
A 3-year-old boy hospitalized with anemia who was on chronic total parenteral nutrition was given an admixture with a level of sodium 10-fold higher than intended. Despite numerous warnings and checks along the way, the error still reached the patient.
with commentary by Reza Alaghehbandan, MD, MSc, and Stephen S. Raab, MD
A woman with abdominal pain, bloating, and weight loss went to her primary physician, who ordered imaging and a biopsy. Lymph node pathology was reported as Castleman disease. A specialist felt the presentation and test results were atypical for this diagnosis. Further testing revealed adult-onset celiac disease.
The Unfamiliar Catheter
with commentary by Sonia C. Swayze, RN, MA, and Angela James, RN, BSN
While drawing labs on a woman admitted after a lung transplant, a nurse failed to clamp the patient's large-bore central line, allowing air to enter the catheter. The patient suffered a cerebral air embolism and was transferred to the ICU for several days.
A Weighty Mistake
with commentary by Seth J. Bokser, MD, MPH
A triage nurse incorrectly recorded a toddler's weight as 25 kg, instead of 25 lbs, which led to an error in calculating the dosage for antibiotics. She entered the inaccurate weight into the electronic medical record, and none of the other providers who saw the child caught the error.
CVC Placement: Speak Now or Do Not Use the Line
with commentary by Mark Ault, MD, and Bradley Rosen, MD, MBA
A woman found unresponsive at home presented to the ED via ambulance. The cardiology team used the central line placed during resuscitation to deliver medications and fluids during pacemaker insertion. Hours later, a chest radiograph showed whiteout of the right lung, and clinicians realized that the tip of the line was actually within the lung.
Death by PCA
with commentary by Rodney W. Hicks, PhD, RN, FNP
After delivering a healthy infant via Caesarean section, a young woman was to receive morphine via PCA pump. A mix-up in programming the concentration of medication delivered by the pump led to a fatal outcome.
Delay in Treatment: Failure to Contact Patient Leads to Significant Complications
with commentary by David Shapiro, MD, JD
After her discharge, providers were unable to reach a young woman hospitalized for heavy vaginal bleeding, whose chlamydia culture returned positive. The delay in treatment led to infection of her fallopian tubes and required hospitalization for intravenous antibiotics.
Preventing PICC Complications: Whose Line Is It?
with commentary by Nancy Moureau, BSN, RN, CRNI, CPUI, VA-BC
A woman undergoing treatment for myasthenia gravis via PICC developed extensive catheter-related thrombosis, bacteremia, and sepsis, and ultimately died. Although the PICC line was placed at one facility, the patient was receiving treatment at another, raising questions about who had responsibility for the line.
A Real Heartache
with commentary by Steven K. Polevoi, MD
Following an emergency department (ED) evaluation for chest pain, a patient was discharged with a presumptive diagnosis of gastroesophageal reflux disease. Two days later, he returned to the ED in severe distress, now with an acute myocardial infarction and a large pericardial effusion.
The Lung Nodule That Refused To Grow
with commentary by Alex A. Balekian, MD, MSHS, and Michael K. Gould, MD, MS
At his first visit with a new physician, a man with a "spot" on his lung reported being followed with CT scans every 6–12 months for 8 years. In total, the patient had more than 20 CT scans.
Electrocardiogram Results: ***READ ME***
with commentary by Joseph S. Alpert, MD
A woman with new onset chest pain was admitted to the hospital. Although the computer readout of her electrocardiogram stated "***ACUTE MI***" at the top, the nursing assistant who performed the test placed it in the patient's bedside chart without notifying a nurse or physician. The patient was, in fact, having a myocardial infarction, whose treatment was delayed.
with commentary by Jeffrey M. Rohde, MD, and Scott A. Flanders, MD
A 32-year-old man went to the emergency department with fever and pleuritic chest pain. Following an extensive work-up, he was discharged with "fever, pleural effusion, and chest wall pain", but no clear diagnosis. He returned to the ED 3 days later with worsening pain, continued fever, a new cough, and dyspnea. The patient was started on antibiotics and admitted for pneumonia with effusion.
with commentary by Manish S. Patel, MD, and Jeffrey L. Carson, MD
At a skilled nursing facility, an elderly woman with myelodysplastic syndrome was found to be mildly anemic, and her oncologist arranged for her to be sent to the hospital and transfused with 2 units of blood. Less than 1 hour after the second unit of blood finished transfusing, the patient rapidly worsened and had a respiratory arrest.
Buprenorphine and the Medically Ill Patient
with commentary by Elinore F. McCance-Katz, MD, PhD
A man with a long history of opioid dependence (and smoking) went to a substance abuse program for detoxification. The patient received buprenorphine/naloxone and was found unresponsive and cyanotic a few hours later. He was diagnosed with opiate-induced respiratory distress complicated by pneumonia and chronic obstructive pulmonary disease.
Looking for Meds in All the Wrong Places
with commentary by Elizabeth Manias, PhD, RN, MPharm
After having a seizure in the emergency department, a woman was to receive intravenous administration of an antiseizure medication. The nurse misread the medication order, gathered 32 vials of the medication, and administered a 10-fold overdose to the patient, who died several minutes later.
Produced for the
Agency for Healthcare Research and Quality
team of editors
University of California, San Francisco
with guidance from a prominent
. The AHRQ WebM&M site was designed and implemented by Silverchair.
Contact AHRQ WebM&M
Terms & Conditions
Freedom of Information Act
The White House
USA.gov: U.S. Government Official Web Portal
Agency for Healthcare Research and Quality • 540 Gaither Road Rockville, MD 20850 • Telephone: (301) 427-1364